Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Jackson, MS

August 25, 2022Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 25, 2022, 5:14 PM CDT for Rankin County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 5:14 PM CDT (22:14 UTC)
Expired
Aug 25, 2022, 8:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 16 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:30 PM CDTFLASH FLOOD3 E Whitfield, MSFLOODING ON GREENFIELD STATION RD OFF MS HWY 468.
Aug 25, 6:47 PM CDTFLOOD2 Ese Whitfield, MSSTALLED VEHICLE REPORTED FROM SOCIAL MEDIA.
Aug 25, 6:47 PM CDTFLASH FLOOD2 Ese Whitfield, MSCORRECTS PREVIOUS FLOOD REPORT FROM 2 ESE WHITFIELD. STALLED VEHICLE REPORTED FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WGUS54 KJAN 252214
FFWJAN
MSC121-260115-
/O.NEW.KJAN.FF.W.0059.220825T2214Z-220826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
514 PM CDT Thu Aug 25 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Rankin County in central Mississippi...

* Until 815 PM CDT.

* At 514 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. The expected rainfall rate is 2 to 2.5 
  inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Pearl, Brandon, Richland, Florence, Monterey and Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3220 9019 3222 9019 3224 9020 3226 9019
      3226 9018 3229 9018 3228 9017 3229 9015
      3229 8997 3225 8973 3212 8973 3215 9025
      3216 9024 3218 9024 3217 9023 3218 9021
      3219 9021 3219 9020 3220 9020

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...2-2.5 INCHES IN 1 HOUR

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:03 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 3:03 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Thu Aug 25 2022

.DISCUSSION...

Tonight and Friday:

Convection will continue to slowly drift north
across the forecast area through the remainder of the afternoon
and into early this evening. Heavy downpours potentially resulting
in flooding, will again pose the biggest concern with this
activity. As daytime heating wanes, this activity will likewise
gradually erode through the evening. However, with such a deeply
moist airmass and continued broad troughing across the region,
showers and perhaps an isolated storm can't be ruled out overnight
as lows fall into the 70s.

Though continuing to weaken, the low pressure system just to our
west will continue to promote the development of showers, along with
a few thunderstorms, across the forecast area through Friday
afternoon. A "limited" threat for flash flooding will exist on
Friday due to both the potential for heavy rainfall rates, slow
movement of convection, and saturated ground conditions across much
of the area.  This is especially the case across central and
southern portions of the CWA. Otherwise, mostly cloudy and muggy
conditions will persist as highs only top out in the middle 80s.
/19/

Tomorrow night through Thursday:

An unsettled pattern will continue across the region this weekend
into much of next week. The Lower Mississippi Valley will remain
situated on the western flank of a sub-tropical Bermuda ridge
extending into the southeast states. This will keep deep-layer
southerly return flow locked in across the region as several upper
disturbances swing through the Great Plains and into the Mississippi
Valley. For this weekend, diurnally driven showers and thunderstorms
will remain focused roughly along and south of I-20 on Saturday
before returning area wide on Sunday. The primary focus will
continue to be isolated flash flooding given extremely wet
antecedent conditions and the continued presence of 2"+ PWATs. Any
torrential tropical downpours could easily result in a few instances
of localized flash flooding. Will keep the HWO/graphics clear for
now as any flooding threat will be confined to focused convective
precipitation maximums. Moist profiles with poor lapse rates and a
dearth of downdraft CAPE will preclude a threat for severe weather,
but a few sub-severe water loaded microbursts cannot be ruled out
with any deeper cores.

Global guidance begins to diverge as we head into early next week
with regards to the evolution of a northern stream shortwave trough
ejecting out of the Inter-Mountain West and into the Northern
Plains. The ECMWF and ICON solutions amplify the trough as it swings
through the Midwest and pushes a surface cold front into the Lower
Mississippi Valley around mid week. This scenario would keep high
rain chances in place early week before scouring out deep moisture
and finally bringing some relief from persistent rains. The GFS and
CMC solutions, on the other hand, close the trough into an upper low
that drops south into the Central Plains/Mississippi Valley, which
in turn keeps a moist and active pattern locked in. Regardless, at
least scattered to numerous diurnally driven showers and
thunderstorms are expected at the start of next work week with
forecast confidence decreasing thereafter. Will keep the forecast in
line with the national model blend for now until guidance comes into
better agreement on the upper pattern. /TW/

&&

.AVIATION...
18Z TAF discussion:
Thanks to an abundance of low clouds across the region and
scattered convection developing, a mix of MVFR/IFR will persist at
most area TAF sites through the afternoon. While the majority of
convection will dissipate later this evening, low ceilings will
continue to plague much of the area, resulting in a continuation
of MVFR/IFR flight categories at most sites overnight and into
Friday morning. Winds today will vary at times from the east and
southeast between 5-8 knots, decreasing to between 3-5 knots
tonight. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  85  72  87 /  46  73  34  68
Meridian      71  84  72  87 /  52  71  34  61
Vicksburg     72  86  72  86 /  30  56  25  50
Hattiesburg   72  84  73  87 /  59  86  40  77
Natchez       72  84  72  86 /  36  74  32  66
Greenville    71  88  73  87 /  12  28  16  37
Greenwood     71  87  72  89 /  15  30  19  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 PM CDT this evening for MSZ042>066-072>074.

LA...Flood Watch until 7 PM CDT this evening for LAZ016-023>026.

AR...None.

&&

TW/05/19
Hazardous weather outlook, Aug 25, 2:33 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CDT Thu Aug 25 2022

ARZ074-075-MSZ018-019-025>036-261100-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
233 PM CDT Thu Aug 25 2022

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday...

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-015-023-MSZ037>042-261100-
Morehouse-West Carroll-East Carroll-Richland-Franklin LA-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-
233 PM CDT Thu Aug 25 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday...

FLOODING
THREAT...Limited
TIMING...This afternoon and again Friday

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ016-024>026-MSZ043>066-072>074-261100-
Madison LA-Catahoula-Tensas-Concordia-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
233 PM CDT Thu Aug 25 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday...

FLOODING
THREAT...Elevated
TIMING...Mainly through the rest of this afternoon

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor to moderate river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 25, 4:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      3 NW LUCERN             32.55N 89.26W
08/24/2022                   NEWTON             MS   DEPT OF HIGHWAYS

            MS 492 WAS PARTIALLY WASHED OUT JUST EAST OF
            CONEHATTA PROSPECT RD.

&&

DL
Local storm report, Aug 25, 4:18 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
418 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      3 SE HOPE               32.72N 89.21W
08/24/2022                   NESHOBA            MS   BROADCAST MEDIA

            FLOODING AT THE NESHOBA COUNTY FAIRGROUNDS,
            WITH WATER ENTERING SOME CABINS.

&&

DL
Local storm report, Aug 25, 5:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      4 NW TUSCOLA            32.66N 89.57W
08/24/2022                   LEAKE              MS   BROADCAST MEDIA

            TWO BRIDGES ALONG PLEASANT HILL RD WERE
            DAMAGED BY FLOODING.

&&

DL
Local storm report, Aug 25, 5:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 ENE SINGLETON         32.89N 89.52W
08/24/2022                   LEAKE              MS   BROADCAST MEDIA

            A LARGE CULVERT WAS WASHED OUT ON BIG
            SPRINGS RD.

&&

DL
Local storm report, Aug 25, 5:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
509 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 NNE WALNUT GROVE      32.63N 89.44W
08/24/2022                   LEAKE              MS   BROADCAST MEDIA

            A LARGE CULVERT WAS WASHED OUT ON OLD WALNUT
            GROVE RD.

&&

DL
Local storm report, Aug 25, 5:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      2 ESE ROSEBUD           32.64N 89.36W
08/24/2022                   LEAKE              MS   BROADCAST MEDIA

            A WOMAN AND CHILD WERE STRANDED AFTER A CAR
            STALLED IN FLOOD WATER ON ZION RD. BOTH
            ESCAPED SAFELY.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:10 PM CDTRiver Flood WarningJANForrest4 days
Aug 24, 9:16 PM CDTRiver Flood WarningJANSimpson4 days
Aug 25, 3:53 AM CDTFlood WatchJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 22 more15 hr
Aug 25, 4:09 PM CDTFlash Flood WarningJANLincoln2 hr
Aug 25, 5:43 PM CDTFlash Flood WarningJANHinds2 hr
Aug 25, 6:57 PM CDTFlash Flood WarningJANClaiborne, Hinds, Warren2 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.